Pediatric Ingestions: Emergency Department Management - $39.00
Publication Date: April 2016 (Volume 13, Number 4)
This issue includes 4 AMA PRA CAtgory 1 Credits™; 4 ACEP Category 1 credits, 4 AAP Prescribed credits, and 4 AOA Category 2A or 2B CME Credits.
Pediatric ingestions present a common challenge for emergency clinicians. Each year, more than 50,000 children aged < 5 years present to emergency departments with concern for unintentional medication exposure, and nearly half of all calls to poison centers are for children aged < 6 years. Ingestion of magnetic objects and button batteries has also become an increasing source of morbidity and mortality. Although fatal pediatric ingestions are rare, the prescription medications most responsible for injury and fatality in children include opioids, sedative/hypnotics, and cardiovascular drugs. Evidence regarding the evaluation and management of common pediatric ingestions is comprised largely of case reports and retrospective studies. This issue provides a review of these studies as well as consensus guidelines addressing the initial resuscitation, diagnosis, and treatment of common pediatric ingestions. Also discussed are current recommendations for decontamination, administration of antidotes for specific toxins, and management of ingested foreign bodies.
Excerpt From This Issue
An 18-month-old girl is brought in to the ED by ambulance after her grandmother was unable to wake her from an unusually long nap. The grandmother reports that the child had not been ill that morning. After repeated questioning, she admits that the child was found earlier in the day holding her pillbox. She does not have the pillbox with her and does not remember the names of all of her medications. On examination, the child is breathing shallowly. In response to painful stimuli, the girl moans and withdraws, but does not open her eyes. The remainder of her physical examination is normal, without fever or evidence of trauma. The resident physician asks what initial testing should be performed. As the team applies monitor leads, obtains intravenous access, and administers oxygen to this lethargic toddler, you order a stat ECG and glucose level. As you prepare for possible intubation, you consider medications that could be fatal in a small dose, such as opioids, sedatives, cardiac drugs, and hypoglycemic agents. Could ingestion of a small amount of the grandmother’s medication be fatal in this toddler? Is it appropriate to give activated charcoal at this time?
A 3-year-old boy is referred to the ED by his pediatrician. He arrives with an x-ray that was taken earlier in the day. The parents state that the child came to them holding his throat and saying that he had swallowed something, although they are not sure what it was. Soon afterward, he refused to eat and they took him to his doctor. On examination, the patient is afebrile, with normal vital signs, and no respiratory distress. His oropharynx and lungs are clear. You wonder what you should look for on the previous imaging. Should you obtain further radiographic studies? Is a surgical consultation indicated? Can he be safely discharged for observation at home?
A 15-year-old adolescent girl is brought in by her family for a possible suicide attempt. The patient’s friend received a text in which the patient reported taking “a whole bottle of pain pills.” The family reports that an old bottle of acetaminophen with hydrocodone that was in the bathroom cabinet is now empty. The patient does not know exactly how many pills she took or at what time, but says that it was just after sending that text, which you see from her phone, was 4 hours ago. She is tearful and tired, but answers questions appropriately, and her physical examination is normal. Are there any specific drug levels that should be checked and, if so, when? Should you give naloxone, activated charcoal, or N-acetylcysteine? When can the patient be medically cleared for transfer to a psychiatric facility?